[Persistent diarrhea and loss of weight during therapy with leflunomide]

Dtsch Med Wochenschr. 2008 Aug;133(34-35):1730-2. doi: 10.1055/s-0028-1082795.
[Article in German]

Abstract

History and clinical findings: A 55-year-old woman had suffered from diarrhea and a weight loss of 15 kg over the previous six months. Neither the search for a causative pathogen nor coloscopy had provided a diagnosis. She was known to have type 1 diabetes mellitus, previous Hashimoto's thyroiditis, rheumatoid arthritis treated with leflunomide and drug- treated arterial hypertension. She was in a reduced general condition.

Investigations: : The results of extensive initial diagnostic tests were unremarkable. Biopsies obtained at colonoscopy revealed marked lymphocytic colitis (LC).

Treatment and course: When leflunomide was discontinued and replaced by salazosulfapyridine (sulfasalazine) and the steroid budesonide, the diarrhea ceased within a few days and the LC was no longer evident histologically after three months.

Conclusions: Leflunomide can in rare cases cause a LC. that can quickly regress once the drug has been stopped. If the findings on colonoscopy in a case of otherwise unexplained diarrhea are grossly normal, a biopsy should be taken to rule out microscopic colitis.

Publication types

  • Case Reports

MeSH terms

  • Antirheumatic Agents / adverse effects*
  • Antirheumatic Agents / therapeutic use
  • Arthritis, Rheumatoid / complications
  • Arthritis, Rheumatoid / drug therapy*
  • Colitis, Lymphocytic / chemically induced
  • Colitis, Lymphocytic / complications
  • Colitis, Lymphocytic / diagnosis
  • Diabetes Mellitus, Type 1 / complications
  • Diarrhea / chemically induced*
  • Female
  • Hashimoto Disease / complications
  • Humans
  • Hypertension / complications
  • Hypertension / drug therapy
  • Isoxazoles / adverse effects*
  • Isoxazoles / therapeutic use
  • Leflunomide
  • Middle Aged
  • Weight Loss*

Substances

  • Antirheumatic Agents
  • Isoxazoles
  • Leflunomide